Does Adderall Cause Depression?

Does Adderall Cause Depression?

Adderall and ADHD Treatment

Adderall is a prescription stimulant commonly used for the treatment of Attention Deficit Hyperactivity Disorder, or ADHD. Adderall entered the prescription drug market in 1996 and quickly became commonplace in ADHD treatment discussions. This stimulant is designed to address the symptoms of ADHD, including inattentiveness, hyperactive behavior, restlessness, among others. In order to receive a prescription for Adderall, a formal diagnosis must first be made, which usually requires both testing and recording of behaviors from teachers, parents, and professionals who have interacted with the patient. Only after the necessary diagnosis and documentation is complete will a medical professional prescribe this medication. 

Side Effects of Stimulant Use

As is the case with any prescription medication, there are side effects that potentially come along with the daily use of a stimulant. Some of the listed side effects of stimulants, such as Adderall, include:

  • Nervousness
  • Headache
  • Dry mouth
  • Gastrointestinal problems
  • Dizziness
  • Mental health effects: depression, paranoia, anxiety

While these side effects are not all common, they can greatly impact a person’s daily life and ability to continue taking the medication. If you or someone you know are experiencing these side effects, you should discuss this with your healthcare provider. 

Long-Term Adderall Use

For people who are on prescription stimulants, like Adderall, there is a higher likelihood of adverse effects if you are on the medication for a long period of time. Prescription stimulants are also classified as Schedule II drugs due to their addictive qualities. 

Stimulants are highly abused drugs, with over 5.1 million people misusing them in 2018. The use of prescription medications can have severe consequences such as increased heart rate and blood pressure, rapid breathing, decreased blood flow, and adverse mental health effects. 

Does Adderall Cause Depression?

For anyone taking a stimulant, such as Adderall, its addictive qualities mean it is more difficult to come off the medication, especially if it is stopped abruptly. Whether you are prescribed the medication or are misusing the substance, if you stop taking the drug without consulting with a professional, you are likely to experience symptoms of withdrawal. Withdrawal symptoms of stimulant dependence include: 

  • Agitation and irritability
  • Depression
  • Increased sleeping and appetite
  • Muscle aches

Stimulants create a release of dopamine, and as the medication wears off, you can exhibit symptoms of depression. While Adderall does not directly cause depressive symptoms, there may be times when a person has these symptoms due to the medication wearing off throughout the day. 

Addicted to Prescription Stimulants?

ADHD treatment requires a team of specialists who understand the complexities of managing medications and symptoms to ensure you have the care you need. Medical professionals take into consideration the possible side effects when prescribing medication and will monitor you closely throughout your treatment. Because of this, it is incredibly dangerous to take a medication that is not prescribed to you. 

If you or a loved one have been misusing medications or need help managing symptoms of depression, our team at PACE Recovery Center can help. Our programs are designed specifically to help young men on their path to recovery and wellness. Contact us today to learn more.

Contact Us

...